Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 93, NWS Tucson, AZ

August 16, 2006Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 16, 2006, 4:21 AM MST for Cochise County, Arizona. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2006, 4:21 AM MST (11:21 UTC)
Expired
Aug 16, 2006, 5:15 AM MST
In force
54 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 56 km from the middle of the area, began a volume at 11:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 11.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2006-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2006-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
544 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2080 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 161127
FFWTWC
AZC003-161315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
421 AM MST WED AUG 16 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA

* UNTIL 615 AM MST

* AT 416 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER THE         
  HUACHUCA MOUNTAINS. THE AREA OF HEAVY RAINFALL EXTENDED FROM       
  NORTHWEST OF RAMSEY CANYON PRESERVE SOUTH TO NEAR CORONADO         
  NATIONAL MEMORIAL. RADAR DERIVED RAINFALL RATES RANGED FROM 1.75   
  TO 3.0 INCHES PER HOUR IN THIS AREA.    

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RAMSEY     
  CANYON PRESERVE...NICKSVILLE...AND CORONADO NATIONAL MEMORIAL.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS...STREAMS...AND FOREST ROADS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3151 11044 3134 11045 3135 11020 3151 11024

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WGUS75 KTWC 161215
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
509 AM MST WED AUG 16 2006

AZC003-161315-
COCHISE AZ-
509 AM MST WED AUG 16 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 AM MST FOR
SOUTHWESTERN COCHISE COUNTY...

AT 502 AM MST...RADAR CONTINUED TO INDICATE A CLUSTER OF SHOWERS AND 
A FEW THUNDERSTORMS WITH HEAVY DOWNPOURS OVER FAR SOUTHWEST COCHISE 
COUNTY IN AND AROUND THE HUACHUCA MOUNTAINS. SINCE 445 AM 
MST...RADAR DERIVED RAINFALL RATES HAD DECREASED IN THIS AREA BUT 
RUNOFF WILL CONTINUE TO CAUSE FLOODING PROBLEMS IN THE HUACHUCA 
MOUNTAINS AND THE WESTERN SLOPES EARLY THIS MORNING. 

REMEMBER...IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER 
CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT 
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT 
ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES 
AWAY.

LAT...LON 3151 11044 3134 11045 3135 11020 3151 11024

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 2:25 AM MST, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 16, 2:25 AM MST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
225 AM MST WED AUG 16 2006

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER SOUTHEAST
ARIZONA FOR CONTINUED MAINLY AFTERNOON AND EVENING THUNDERSTORM
ACTIVITY THROUGH THE WEEK.
&&

.DISCUSSION...A COUPLE OF FEATURES WERE CAUSING SOME THUNDERSTORM
FLARE UP NEAR PRESCOTT ARIZONA AND SOUTH OF NOGALES OVER SONORA
MEXICO EARLY THIS MORNING. THE FIRST FEATURE WAS A SHORTWAVE TROUGH
MOVING THROUGH NEVADA AND SOUTHEAST CALIFORNIA WHICH SHOWED UP
NICELY IN WATER VAPOR IMAGERY AND THE MODELS. THE SECOND ONE WAS A
SHORTWAVE LIFTING NORTHWARD OVER NORTHWEST MEXICO. THIS FEATURE WAS
NOT CAPTURED BY THE MODELS VERY WELL BUT SHOWED UP NICELY IN WATER
VAPOR IMAGERY. EXPECT THIS SHORTWAVE TO CONTINUE TO TRACK NORTHWARD
TODAY...AND POSSIBLY HELP TRIGGER A FEW SHOWERS OR THUNDERSTORMS YET
THIS MORNING ACROSS SOUTHEAST ARIZONA. AS THIS FEATURE MOVES FARTHER
NORTH...SUBSIDENCE IN ITS WAKE MIGHT LIMIT THUNDERSTORM ACTIVITY
LATER TODAY IN THE EVENING. MODELS CONTINUED TO SPREAD DRIER AIR
INTO THE STATE THURSDAY AND FRIDAY. RIGHT NOW...IT STILL LOOKED LIKE
THIS DRIER AIR WILL NOT SPREAD OVER MOST OF SOUTHEAST ARIZONA THIS
WEEK. THEREFORE...WILL KEEP POP VALUES ABOUT THE SAME EACH DAY
THROUGH EARLY NEXT WEEK. VARY LITTLE CHANGE CAN BE EXPECTED IN HIGH
TEMPERATURES WHICH SHOULD HOVER NEAR OR SLIGHTLY BELOW NORMAL.
&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:54 AM MSTFlash Flood WarningTWCPima66 min
Aug 16, 9:49 AM MSTFlash Flood WarningTWCPima41 min
Aug 16, 11:12 AM MSTFlash Flood WarningTWCCochise63 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.